Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 122, NWS Cheyenne, WY

July 22, 2008Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 22, 2008, 5:38 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 5:38 PM MDT (23:38 UTC)
Expired
Jul 22, 2008, 6:30 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:05 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 3:05 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THRU THU...VERY MOIST AIRMASS OVER THE CENTRAL
AND NORTHERN PART OF THE AREA EAST OF THE MTNS.  SVR TSTM WATCH OUT
THRU 9 PM.  TAIL END OF UPPER TROF EJECTING NE ACROSS ID INTO MT
WILL BRUSH MAINLY WRN WY TNGT.  ENOUGH RESIDUAL MSTR AROUND OVER
REST OF AREA FOR SCT TSTMS THIS EVENG.  MID LVL MSTR LINGERS OVER
REGION INTO WED/WED NIGHT FOR ANOTHER ROUND OF TSTMS.  LOW LEVEL
MSTR TO LINGER OVER THE ERN SXNS...WITH PERHAPS SOME MORE LOW CLOUDS
DEVELPG LATE TNGT INTO EARLY WED MRNG.  THINGS START TO DRY OUT FROM
THE W ON THU AS MID LEVEL FLOW BECOMES MORE W.

.LONG TERM...THU NIGHT THRU TUE...ANOTHER UPPER TROF MOVG E ACROSS
MT INTO ND WILL BRING A WEAK FRONT DOWN INTO THE AREA THU NIGHT FOR
PERHAPS A LITTLE BETTER CHC OF TSTMS.  UPPER RIDGE THEN REBUILDS
OVER AREA WITH PERHAPS A LULL IN TSTMS ON SAT BEFORE NEXT BATCH OF
MOISTURE DRIFTS UP INTO THE REGION SUN INTO TUE FOR ANOTHER CHC OF
LATE DAY TSTMS.  TEMPS TO REMAIN ON THE WARM-HOT SIDE THRU THE
PERIOD.

&&

.AVIATION...MVFR VISIBILITIES PSBL IN SOME OF THE STRONGER STORMS
OVER THE NERN HALF OF THE AREA THIS EVENING.  SOME MVFR CIGS WILL
LIKELY FORM LATE TNGT INTO EARLY WED MRNG MAINLY OVER THE
PANHANDLE...AFFECTING MAINLY THE BFF AND SNY TERMINALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 22, 2:50 PM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT TUE JUL 22 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE REGION THE REST OF THIS AFTERNOON
INTO EARLY THIS EVENING.  A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND HEAVY RAIN THE MAIN THREATS...ESPECIALLY ALONG AND NORTH OF
A LINE FROM CHUGWATER WYOMING TO BRIDGEPORT NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL WYOMING THE
REST OF THIS AFTERNOON INTO EARLY THIS EVENING.  A FEW STORMS MAY
PRODUCE GUSTY WINDS TO 45 MPH AS WELL AS BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 12:27 PM MDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT TUE JUL 22 2008

WYZ067-221930-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
1227 PM MDT TUE JUL 22 2008

...A FEW STRONG STORMS IN SOUTHWEST PLATTE COUNTY...

AT 1220 PM...RADAR SHOWED A FEW STRONG STORMS IN FAR SOUTHWEST
PLATTE COUNTY...ABOUT 20 MILES SOUTHWEST OF WHEATLAND.  THE STORMS
WERE MOVING NORTHEAST AT 15 MPH...AND WILL BE MOVING RIGHT ALONG
HIGHWAY 34.

BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE
LIKELY WITH THIS STORM THROUGH 130 PM.  MOTORISTS ALONG HIGHWAY 34
SHOULD BE ON THE LOOKOUT FOR THESE STORMS.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:39 PM MDTSevere Thunderstorm WarningCYSPlatte51 min
Jul 22, 5:28 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes24 min
Jul 22, 5:45 PM MDTFlash Flood WarningCYSScotts Bluff6 hr
Jul 22, 5:56 PM MDTSevere Thunderstorm WarningCYSDawes39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.